Arizona, 2017

Flash Flood and Hail in Arizona, July 13, 2017

July 13, 2017 · NWS TWC · 6 events in 3 counties and zones

Widespread thunderstorms moved southwest across southeast Arizona producing damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Widespread thunderstorms moved southwest across southeast Arizona producing damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 13, 12:48 PM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 13, 12:48 PM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1248 PM MST Thu Jul 13 2017

.SYNOPSIS...Expect scattered mainly afternoon and evening
thunderstorms through next week. Some thunderstorms will produce
locally heavy rainfall and very strong winds. As a result of the
storms, daily high temperatures will mostly be close to seasonal
normals.

&&

.DISCUSSION...Active day shaping up with convection already
developing off to the east as anticipated. Current surface temperature
and dewpoint from KTUS plugged into the morning sounding gives CIN of
-26 and a CAPE of 2500 J/kg with no other adjustments. Definitely
 primed and ready.

As mentioned earlier, convective allowing models all pretty much
develop thunderstorms east and south of Tucson and push them to the
west with time with a shot off the Rim again this evening, with the
Tucson metro area getting in on the action, likely 5-7 pm. That is
beginning to play out with the early development so confidence is
pretty good at this time. Also may very well end up with a late night
convective complex across Pinal and central/western Pima as an extra
bonus. Beside the typical local flooding concerns with PWs as high as
we have, the shear environment will allow for the potential of local
severe level winds.

Friday will depend significantly on how quickly we clear out any
lingering cloudiness in order to reset the atmosphere. Better flow
aloft during the day but model soundings indicate less instability is
available although still good enough. All the ingredients are well
enough in place that SPC has us in a marginal risk category again.

Beyond that we remain in a rather good flow pattern with plenty of
moisture available for daily rounds of storms, and as is typical there
will be day to day differences to be dealt with. An additional
benefit with this pattern is that high temperatures will be held to
average or slightly below average levels.

&&

.AVIATION...Valid thru 14/23Z.
-SHRA/-TSRA will cont across SE AZ thru early Friday morning. Brief
gusts near 45 kts with the strongest TSRA. Otherwise, VFR conds with
surface winds swly to nwly 8-18 kts and gusts to 25 kts into early
this evening, then dropping to 12 kts or less overnight. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening thunderstorms will
prevail into the middle of next week. Expect brief strong, gusty
and erratic winds due to thunderstorm outflows. Otherwise, 20-
foot winds will generally be terrain driven at less than 15 mph.
Occasional gusts will occur during the afternoon hours due to
daytime heating. High temperatures will be close to seasonal
normals this week and increased moisture will result in moderate
relative humidity levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Glueck
FIRE WEATHER...Glueck

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 13, 1:36 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
136 PM MST THU JUL 13 2017

AZZ509-510-132115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
136 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 215
PM MST...

At 135 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Safford, moving southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm along with
a period of heavy rain. Be prepared for a strong crosswind on
Highway 70.

Locations impacted include...
Pima and Fort Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3322 10995 3304 10966 3281 10988 3296 11019
TIME...MOT...LOC 2035Z 038DEG 22KT 3307 10986

Cerniglia
Special weather statement, Jul 13, 3:42 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
342 PM MST THU JUL 13 2017

AZZ503-132330-
Upper Santa Cruz River and Altar Valleys including Nogales-
342 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY
UNTIL 430 PM MST...

At 340 PM MST, Doppler radar was tracking a strong thunderstorm near
Pena Blanca Lake, or 8 to 10 miles west of Nogales, moving west at
10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain.

Locations impacted include...
Rio Rico west, Ruby and Pena Blanca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Pena Blanca Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3141 11133 3148 11136 3152 11105 3135 11098
      3133 11102 3133 11108
TIME...MOT...LOC 2240Z 071DEG 8KT 3141 11110

Meyer
Special weather statement, Jul 13, 3:43 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
343 PM MST THU JUL 13 2017

AZZ508-509-132330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
343 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE AND
SOUTHEASTERN GREENLEE COUNTIES UNTIL 430 PM MST...

At 342 PM MST, National Weather Service meteorologists were tracking
a strong thunderstorm 10 miles northwest of Steins, NM or about 22
miles west of Lordsburg, NM moving southwest at 20 mph. This storm
will move into Arizona and affect Interstate 10 between San Simon
and the AZ/NM border.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
San Simon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3210 10905 3208 10919 3237 10938 3256 10905
TIME...MOT...LOC 2242Z 059DEG 15KT 3236 10909

French
Special weather statement, Jul 13, 4:19 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
419 PM MST THU JUL 13 2017

AZZ508-512-140000-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
419 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
500 PM MST...

At 419 PM MST, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 14 miles southeast
of Bowie to 7 miles north of Willcox. Movement was southwest at 15
mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms.

Locations impacted include...
Willcox, Bowie, Cochise, Chiricahua National Monument, I-10 At
Milepost 355, San Simon and Kansas Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3191 10929 3212 11006 3242 10986 3226 10913
TIME...MOT...LOC 2319Z 031DEG 15KT 3223 10926 3237 10982

French
Special weather statement, Jul 13, 5:05 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
505 PM MST THU JUL 13 2017

AZZ508-513-140100-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
505 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 600
PM MST...

At 504 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Willcox, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sunizona and Pearce-Sunsites.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3211 10969 3201 10948 3169 10968 3183 10994
TIME...MOT...LOC 0004Z 031DEG 11KT 3200 10965

French

The radar

The Tucson radar (KEMX), 19 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Cochise

When
July 13, 5:10 PM MST to 6:05 PM MST
Where
Cochise County, 1.5 mi SSW of Mescal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.960, -110.440

Thunderstorm Wind, Cochise

When
July 13, 5:27 PM MST to 5:37 PM MST
Where
Cochise County, 0.97 mi NNE of Mc Neal to 1.38 mi S of (Dug)bisbee Douglas
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
31.612, -109.661

Thunderstorm outflow winds blew across southeast Cochise County. The strongest wind gusts was 63 mph, which was recorded at the KDUG ASOS. Power lines were downed near McNeal.

Thunderstorm Wind, Cochise

When
July 13, 6:20 PM MST
Where
Cochise County, 4.98 mi SSE of Sierra Vista
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
31.480, -110.280

Thunderstorm winds caused roof damage to one building south of Sierra Vista.

Thunderstorm Wind, Santa Cruz

When
July 13, 6:55 PM MST to 7:05 PM MST
Where
Santa Cruz County, 5.8 mi WNW of Sonoita to 3.5 mi S of Madera Canyon
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
31.698, -110.746

Thunderstorm outflow winds blew across northern Santa Cruz Count. The Hopkins RAWS measured a 58 mph gust.

Thunderstorm Wind, Pima

When
July 13, 7:25 PM MST to 7:35 PM MST
Where
Pima County, 1.8 mi SW of Green Vly to 0.77 mi N of Continental
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
31.885, -110.995

Thunderstorm winds downed 3 trees in various locations in Green Valley.

Flash Flood, Cochise

When
July 13, 7:34 PM MST to 8:20 PM MST
Where
Cochise County, 1.51 mi NNW of St David to 1.71 mi NNW of St David
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.919, -110.233

Sybil Road at Dragoon Wash was impassable due to flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710941, 710942, 710948, 710967, 710983, 710965.